Pennsylvania, 2011Damaging Winds in Pennsylvania, September 28, 2011
September 28, 2011 · NWS CTP · 2 events in 2 counties and zones
Deep moisture and instability streaming northward ahead of a cut-off low in the Midwest produced training bands of thunderstorms. A few storms embedded within the larger bands of heavy rain produced localized wind damage in Dauphin and Northumberland Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep moisture and instability streaming northward ahead of a cut-off low in the Midwest produced training bands of thunderstorms. A few storms embedded within the larger bands of heavy rain produced localized wind damage in Dauphin and Northumberland Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Sep 28, 6:49 AM EST, 6 hours 16 minutes earlier.
Area forecast discussion, Sep 28, 6:49 AM EST, 6 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
749 AM EDT WED SEP 28 2011
.SYNOPSIS...
THE MIDWEST UPPER LOW CENTER NEAR THE SOUTHERN END OF LAKE
MICHIGAN WILL MOVE INTO NORTHERN INDIANA BY THIS EVENING. THIS
PERSISTENT FEATURE WILL FINALLY OPEN AND ACCELERATE EASTWARD
THROUGH THE NORTHERN MID ATLANTIC STATES INTO NEW ENGLAND BY
TOMORROW NIGHT. ANOTHER UPPER LEVEL DISTURBANCE WILL DIG
SOUTHEASTWARD ACROSS THE GREAT LAKES AND CARVE OUT A DEEP TROUGH
OVER THE EASTERN U.S. BY THE WEEKEND. NORTHWESTERLY FLOW
ACCOMPANYING THE TROUGH WILL DIRECT MUCH COLDER AIR INTO THE
REGION WITH TEMPERATURES FALLING WELL BELOW NORMAL FROM FRIDAY
THROUGH SUNDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
LATEST RADAR SHOWS TWO MAIN BANDS OF SHOWERS/EMBEDDED TS LIFTING
NWD INVOF RTS 219 IN THE WEST AND RT 15 IN THE EAST. ELSEWHERE
SHOWER ACTIVITY IS RATHER ISOLD MAINLY NORTH OF THE TURNPIKE.
WV LOOP SHOWS INITIAL S/WV LIFTING NWD ACRS CENTRAL PA ATTM AND
SHOULD MOVE INTO WRN NY WITHIN THE NEXT FEW HOURS. HIGH RES MDL
DATA SUGGESTS MOST OF THE PCPN SHOULD EXIT N-CENTRAL PA WITH THIS
FEATURE WITH JUST A FEW ISOLD SHOWERS LINGERING THRU DAYBREAK.
IT LOOKS LIKE THE POTENTIAL FOR EXCESSIVE RNFL AND FLASH FLOODING
WILL RETURN LATER TDY AND WILL BE CONSIDERING FF WATCH WITH THE
MORNING PACKAGE. THE OTHER CONCERN FOR THE OVERNIGHT IS MINOR FLOODING
ALONG THE SWATARA CREEK /SEE HYDRO SECTION/.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
UPPER LOW WOBBLES AROUND OVER THE OHIO VALLEY THRU THE PERIOD. THE
OCCLUSION STAYS SOMEWHERE OVERHEAD...AND THE /SOMEWHERE/ IS THE
PROBLEM IN THE FORECAST. MOST MDLS HAVE ALSO WOBBLED BACK AND
FORTH WITH THE PLACEMENT OF THE HEAVIEST CORRIDOR OF PRECIP/SHRA
FOR THE PERIOD. WE/VE SEEN THIS BEFORE /THIS MONTH/ IN LEE AND
EVEN BEFORE DURING IRENE. THERE SEEMS TO BE NO SENSE IN CHOOSING
ANY ONE MODEL BUT GOING FOR THE BIG PICTURE. DEEP S/E FLOW WILL
CONTINUE. ALL AREAS WILL SEE RAIN - AND MANY WILL HAVE HEAVY RAIN
AT THAT. THE TIMING IS ALSO SUSPECT BUT THE FORCING MOVING IN FROM
THE SOUTH DURING THE MORNING WILL LEAD TO A TRAIN OF SHOWERS WHICH
WILL LAST MUCH OF THE DAY /ALA TODAY/ BUT THE PLACEMENT WILL BE
SUSPECT. MORE INDICATIONS NOW THAT THE WRN HIGHLANDS COULD SEE THE
HEAVIEST RAIN ON WED. WILL SHIFT THE RAIN FCST FROM THE EAST A BIT
AND PUT HIGHEST POPS OVER THE CENTRAL COS...AND TAPER TO LIKELIES
TO BOTH THE W AND E. WILL HOLD THAT THOUGHT BUT TAKE POPS DOWN
10-20 PCT INTO THE 50-70 PCT RANGE. TEMPS AN AFTERTHOUGHT AND WILL
RUN WITH GMOS AND BLEND WITH CURR.
&&
.LONG TERM /SUNDAY THROUGH TUESDAY/...
SPRAWLING UPPER LOW FINALLY LOSES ITS GRIP ON THE REGION THU INTO
FRI...QUICKLY FILLING AND LIFTING OUT AS NEXT POTENT SYSTEM DIVES
SE FROM THE UPPER PLAINS. RAINY PERIOD LOOKS TO COME TO AN END ON
THU AS PERSISTENT SHOWERS EXIT TO THE EAST. TEMPS REMAIN ON THE
MILD SIDE UNTIL THE NEXT SYSTEM ARRIVES ON FRIDAY...BRINGING
NOTICEABLY COLDER AIR TO THE STATE AS IT CARVES OUT AN ANOMALOUS
TROF OVR THE ERN U.S. FOR THE WEEKEND. AFTER EARLY HIGHS ON
FRI...TEMPS LOOK TO REMAIN STEADY OR EVEN FALL IN THE AFTERNOON AS
GUSTY WINDS BRING COLDER/DRIER AIR IN FROM THE NW. HIGHS ON SAT
WILL BE WELL BELOW NORMAL AND LIKELY REMAIN IN THE 40S IN THE
HIGHER ELEVATIONS...AND IN THE 50S ELSEWHERE AS 850MB TEMPS DROP
TO AROUND 0C. BROAD CYC FLOW ALOFT ACROSS THE GLAKES ALSO FAVORS
PLENTY OF CLOUDS ALONG WITH SCT/NUMEROUS LAKE EFFECT/UPSLOPE
SHOWERS. CENTRAL AND SE WILL REMAIN DRY IN DOWNSLOPE FLOW.
TEMPS RECOVER A LITTLE ON SUNDAY...THOUGH ANOTHER COOL DAY IN
STORE. BUT RIDGE BEGINS TO BUILD IN FROM THE WEST BY MON/TUE...WITH
TEMPERATURES EDGING BACK CLOSE TO NORMAL UNDER MOSTLY SUNNY SKIES.
&&
.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
A LARGE UPPER LOW NEAR CHICAGO WILL KEEP DEEP MOIST SOUTHERLY FLOW
LOCKED IN OVER THE REGION THROUGH WEDNESDAY BEFORE FINALLY LIFTING
OUT AND ALLOWING FOR A BRIEF PERIOD OF COOLER AND DRIER AIR TO
MOVE IN LATER IN THE WEEK.
MOISTURE AT THE SURFACE WILL ALLOW FOR PATCHY FOG THROUGH MID
MORNING WITH WIDESPREAD MVFR/IFR CIGS AND
VSBYS WILL COVER TAF SITES THROUGH 16Z. LOCALIZED LIFR...AT JST
AND BFD AT TIMES WHICH WILL DISSIPATE BY 15Z. UNV AND AOO WILL
HAVE LOCALIZED LIFR. EXPECT VFR AROUND 18Z WITH ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS MID TO LATE WEDNESDAY AFTERNOON. WITH
HEAVY RAINSHOWERS AGAIN THIS AFTERNOON THERE WILL BE ONE MORE
ROUND OF PATCHY FOG...STRATUS TONIGHT...ESPECIALLY WITH CLEARING
SKIES OVERNIGHT. EXPECT MVFR/IFR IN THUNDERSTORMS THIS AFTERNOON
WITH LOCALLY HEAVY RAINFALL.
A PATTERN SHIFT WILL OCCUR LATE THIS WEEK AS THE UPPER LOW THAT
HAS DOMINATED WILL EXIT THE REGION USHERING NORTHWESTERLY FLOW...COOLER
TEMPS AND UPSLOPE FLOW IN THE NW MTNS.
OUTLOOK...
THU...AM FOG POSSIBLE
FRI-SAT...LOW CIGS/SHRA POSS W MTNS...MAINLY
AT NIGHT. SUN...IMPROVING TO VFR. MVFR POSS IN NW MTNS.
&&
.HYDROLOGY...
MINOR FLOODING OVERNIGHT AS MOST PRECIPITATION HAS MOVED TO THE
NORTHEAST. A WEAK LINE OF SHOWERS REMAINS ACROSS TIOGA COUNTY AND
IS MOVING TO THE NORTHEAST. HEAVY RNFL OVER THE PAST 24 HOURS
WILL CAUSE SIG RISES ALONG THE SWATARA CREEK WITH CREST NEAR/ABV
FS AT HARPERS TAVERN...HERSHEY AND MIDDLETOWN. 2ND BUMP/RISE AT
SHIRLEYSBURG ON THE AUGHWICK CREEK CRESTED JUST BLW FS AT AROUND
9.95FT.
OVERALL PATTERN WILL NOT CHANGE MUCH TODAY AS A DEEP UPPER LOW
CONTINUES TO PUMP ANOMALOUSLY MOIST AIR INTO THE REGION.
NEW FLASH FLOOD WATCH IN EFFECT FOR TODAY THROUGH TONIGHT FOR THE
EASTERN HALF OF PA. A CLUSTER OF SHOWERS AND THUNDERSTORMS MOVING
THROUGH VA RIGHT NOW WILL BE THE NEXT PRECIPITATION TO REACH THE
STATE WHICH SHOULD BE IN ADAMS COUNTY BY LATE MORNING. EXPECTING
WIDESPREAD SHOWERS AND THUNDERSTORMS THIS AFTERNOON.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR PAZ006-011-012-018-
019-026>028-035>037-041-042-045-046-049>053-056>059-063>066.
&&
SYNOPSIS...STEINBUGL
NEAR TERM...STEINBUGL
SHORT TERM...STEINBUGL
LONG TERM...STEINBUGL
AVIATION...LA CORTE/CERU
HYDROLOGY...
Hazardous weather outlook, Sep 28, 3:42 AM EST, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
442 AM EDT WED SEP 28 2011
PAZ004-005-010-017-024-025-033-034-290845-
WARREN-MCKEAN-ELK-CLEARFIELD-CAMBRIA-BLAIR-SOMERSET-BEDFORD-
442 AM EDT WED SEP 28 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ006-011-012-018-037-041-042-045-046-051>053-058-290845-
POTTER-CAMERON-NORTHERN CLINTON-NORTHERN CENTRE-TIOGA-
NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-
MONTOUR-NORTHUMBERLAND-COLUMBIA-SCHUYLKILL-
442 AM EDT WED SEP 28 2011
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAIN AND FLOODING TO THE
NATIONAL WEATHER SERVICE IN STATE COLLEGE.
PAZ019-026>028-035-036-049-050-056-057-059-063>066-290845-
SOUTHERN CENTRE-HUNTINGDON-MIFFLIN-JUNIATA-FULTON-FRANKLIN-UNION-
SNYDER-PERRY-DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
442 AM EDT WED SEP 28 2011
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. SPOTTERS ARE
ENCOURAGED TO REPORT HEAVY RAIN AND FLOODING TO THE NATIONAL
WEATHER SERVICE IN STATE COLLEGE.
MS
In the hours before
Special weather statement, Sep 28, 12:36 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
136 PM EDT WED SEP 28 2011
PAZ056-057-063>065-281830-
ADAMS PA-CUMBERLAND PA-DAUPHIN PA-PERRY PA-YORK PA-
136 PM EDT WED SEP 28 2011
...A STRONG THUNDERSTORM WILL AFFECT DAUPHIN...NORTHEASTERN ADAMS...
NORTHEASTERN CUMBERLAND...NORTHEASTERN PERRY AND NORTHWESTERN YORK
COUNTIES...
AT 134 PM EDT...A STRONG THUNDERSTORM WAS NEAR WELLSVILLE...MOVING
NORTH AT 25 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID
RISES ON SMALL STREAMS AND CREEKS. THIS STORM WILL AFFECT
SIDDONSBURG...CAMP HILL...ROCKVILLE...ELLENDALE FORGE AND HALIFAX.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 230 AND 250...I-81 BETWEEN
MILE MARKERS 55 AND 79...I-83 BETWEEN MILE MARKERS 29 AND 50...I-283.
LAT...LON 3996 7714 4061 7701 4055 7662 4049 7664
4048 7668 4043 7666 3986 7684
FORECASTER: MARTINThunderstorm Wind, Dauphin
- When
- September 28, 1:05 PM EST
- Where
- Dauphin County, 2.52 mi ENE of Dauphin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 40.390, -76.880
Thunderstorm winds estimated near 60 mph knocked down several trees and utility wires near Dauphin. One tree fell on a house causing minor damage.
Thunderstorm Wind, Northumberland
- When
- September 28, 8:10 PM EST
- Where
- Northumberland County, 1.25 mi WSW of Sunbury
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 40.860, -76.790
Thunderstorm winds estimated near 60 mph knocked down several trees near Sunbury.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in New Jersey, September 28 to 30, 2011$100,000 · 7 events
- Tornado and Hail in North Carolina, September 28 to 29, 20111 injured · $20,000 · EF1 · 5 events
- Flash Flooding and Flooding in Pennsylvania, September 28 to 29, 2011$50,000 · 6 events
- Flash Flooding in Pennsylvania, September 28, 20118 events
- Dense Fog in Virginia, September 28 to 29, 20116 events
- Hail and Damaging Wind in Louisiana, September 28, 2011$5,000 · 2 in hail · 5 events
- Hail in Louisiana, September 28, 20111.75 in hail · 5 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, September 28, 20114 events
- Flash Flooding and Flood in New York, September 28, 20113 events
- Hail and Damaging Wind in Virginia, September 28, 2011$2,000 · 1.75 in hail · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 28, 20113 events
- Damaging Winds in South Carolina, September 28, 2011$8,000 · 60 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340168, 340169.